Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Wichita, KS

September 1, 2018Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2018, 5:43 PM CDT for Russell County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 5:43 PM CDT (22:43 UTC)
Expired
Sep 1, 2018, 6:30 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:54 PM CDTTSTM WND DMG6 Ssw Waldo, KS60 FOOT HIGH TREE BLOWN DOWN. TREE WAS ABOUT 2 1/2 FEET WIDE AT ITS BASE.
Sep 1, 5:58 PM CDTTSTM WND DMGLuray, KSWINDS ESTIMATED AROUND 60 MPH TORE DOWN A HIGHWAY SIGN. THE EVENT OCCURRED ABOUT 10 MINUTES AGO.
Sep 1, 5:58 PM CDTTSTM WND GST 60Luray, KSSPEEDS RANGED FROM 50 TO 60 MPH. HAIL AS LARGE AS PING PONG BALLS WERE ALSO REPORTED.
Sep 1, 5:58 PM CDTHAIL 1.5Luray, KSWINDS FROM 50 TO 60 MPH WERE ALSO REPORTED.
Sep 1, 6:03 PM CDTTSTM WND GST 60Luray, KSTHE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5 TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED TIME OF OCCURRENCE. PING PONG BALL-SIZED HAIL ALSO OCCURRED AT THE TIME.
Sep 1, 6:03 PM CDTHAIL 1.5Luray, KSTHE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5 TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED TIME OF OCCURRENCE. WINDS ESTIMATED AROUND 60 MPH ALSO OCCURRED AT THE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 4:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KICT 012243
SVRICT
KSC167-012330-
/O.NEW.KICT.SV.W.0229.180901T2243Z-180901T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
543 PM CDT SAT SEP 1 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Russell County in central Kansas...

* Until 630 PM CDT.

* At 543 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Luray, or 12 miles north of Russell, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Trained weather spotters have reported 65 mph wind 7 
           miles north of Russell.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Luray, Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2243Z 212DEG 26KT 3905 9878 

HAIL...1.25IN
WIND...70MPH
 
$$

METZGER
3 follow-up statements
651 
WWUS53 KICT 012300
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
600 PM CDT SAT SEP 1 2018

KSC167-012330-
/O.CON.KICT.SV.W.0229.000000T0000Z-180901T2330Z/
Russell KS-
600 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN RUSSELL COUNTY...

At 600 PM CDT, a severe thunderstorm was located near Luray, or 20
miles northeast of Russell, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters have reported ping pong ball sized 
         hail and 60 mph winds in Luray .

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Luray, Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2300Z 212DEG 26KT 3916 9869 

HAIL...1.50IN
WIND...70MPH
 
$$

METZGER
263 
WWUS53 KICT 012317
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
617 PM CDT SAT SEP 1 2018

KSC167-012330-
/O.CON.KICT.SV.W.0229.000000T0000Z-180901T2330Z/
Russell KS-
617 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN RUSSELL COUNTY...

At 616 PM CDT, a severe thunderstorm was located 9 miles southeast of
Natoma, or 13 miles northeast of Emmeram, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters 65 mph winds north of Russell.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Luray, Paradise and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2316Z 230DEG 40KT 3907 9893 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
631 
WWUS53 KICT 012326
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
626 PM CDT SAT SEP 1 2018

KSC167-012335-
/O.EXP.KICT.SV.W.0229.000000T0000Z-180901T2330Z/
Russell KS-
626 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY WILL
EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2325Z 212DEG 26KT 3913 9888 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:55 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 1, 3:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
355 PM CDT Sat Sep 1 2018

.SHORT TERM...(This Evening through Monday Night)
Issued at 355 PM CDT Sat Sep 1 2018

Tonight:
The primary focus remains on thunderstorms that approach severity
over much of Western & part of Central KS where closest to a weak
approaching mid-level shortwave. An area of thunderstorms has been
ongoing over primarily Northwest KS almost all day. Situation may
be complicated by the extensive mid-upper deck cloudiness that has
been inducing inhibition. Regardless greatest thunderstorm chances
would still target Western & North-Central KS as well as Southern
Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As
such have kept highest probabilities (~40%) assigned generally to
the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per
SPC mesoanalysis) coupled with the increasing bulk shear induced
by the approaching shortwave would no doubt translate into these
areas being at greatest risk for severe convection.

Rest Of Labor Day Weekend:
Thunderstorms capable of heavy rains will gradually increase,
especially across Central KS as weak front settles S/SE toward
these areas. Greatest deep-layer shear remains entrenched from
Western KS to the IA/MN state line & as such from a standpoint of
severity the thunderstorms should behave.

.LONG TERM...(Tuesday through Saturday)
Issued at 355 PM CDT Sat Sep 1 2018

Forecast remains essentially unchanged with heavy rain-producing
thunderstorms have extended stays across the Great Plains. Lift is
lacking, but high octane moisture remains entrenched across nearly
all of the CWA. (Especially Eastern KS.) As such, flooding will
certainly become a concern by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 1 2018

VFR conditions expected to prevail thru the forecast valid period.
Scattered strong to marginally severe convection is expected to
develop and affect central Kansas this evening and may fester
overnight. Diurnally gusty south winds will diminish with sunset.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  88  72  84 /  10  40  40  50
Hutchinson      73  88  70  84 /  20  40  50  50
Newton          72  87  70  83 /  10  40  40  60
ElDorado        72  87  71  83 /  10  40  30  50
Winfield-KWLD   73  88  72  84 /   0  30  30  50
Russell         69  87  68  84 /  50  60  70  50
Great Bend      70  88  68  84 /  40  40  70  50
Salina          73  88  70  84 /  30  50  60  60
McPherson       73  87  70  84 /  20  50  60  60
Coffeyville     72  87  72  84 /   0  30  20  50
Chanute         72  87  71  84 /   0  40  30  50
Iola            72  86  71  83 /   0  40  30  50
Parsons-KPPF    72  87  71  84 /   0  30  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, Sep 1, 4:45 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
445 PM CDT Sat Sep 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
445 PM CDT Sat Sep 1 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms remain possible northwest of a line from around Marion
to Kingman. A few thunderstorms may be severe with hail around the
size of quarters, winds around 60 mph, and locally very heavy rains.
Areas at greatest risk would be northwest of a line from Great Bend
to Ellsworth.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are likely for most of the week.
While the thunderstorms may be quite strong with nickel-sized hail
and 50 to 55 mph winds, the greatest concern would be heavy rainfall
and associated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 1, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GORHAM                  38.88N 99.02W
09/01/2018  M0.75 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

METZGER
Local storm report, Sep 1, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     7 N RUSSELL             38.99N 98.86W
09/01/2018  E65 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:52 PM CDTSevere Thunderstorm WarningICTRussell53 min
Sep 1, 6:09 PM CDTSpecial Weather StatementICTLincoln, Russell36 min
Sep 1, 6:31 PM CDTSevere Thunderstorm WarningICTLincoln, Russell27 min
Sep 1, 6:50 PM CDTSpecial Weather StatementICTRussell55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.